Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS El Paso, TX

August 5, 2007Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 5, 2007, 5:23 PM MDT for Hidalgo County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2007, 5:23 PM MDT (23:23 UTC)
Expired
Aug 5, 2007, 6:15 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 192 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 052323
SVREPZ
NMC023-060015-
/O.NEW.KEPZ.SV.W.0091.070805T2323Z-070806T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
523 PM MDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO
  THIS INCLUDES THE CITY OF LORDSBURG

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF LORDSBURG...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3261 10863 3260 10885 3225 10886 3226 10857

$$

TRIPOLI
1 follow-up statement
000 
WWUS54 KEPZ 052357
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
553 PM MDT SUN AUG 5 2007

NMC023-060015-
/O.CON.KEPZ.SV.W.0091.000000T0000Z-070806T0015Z/
HIDALGO NM-
553 PM MDT SUN AUG 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL HIDALGO COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THIS STORMS IS BEGINNING TO WEAKEN AND SLOW ITS SOUTHWARD 
MOVEMENT...HOWEVER IT REMAINS AT SEVERE LIMITS. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3261 10863 3260 10885 3225 10886 3226 10857

$$
TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT SUN AUG 5 2007

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE ALOFT IS SHIFTING NORTH AS AN UPPER
LEVEL DISTURBANCE SLOWLY TRACKS TOWARD THE AREA FROM THE SOUTH. THIS
WILL ALLOW ADDED MOISTURE TO WORK BACK INTO THE REGION TONIGHT.
THUS AN INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED AS EARLY AS
THIS EVENING. SCATTERED STORMS ARE EXPECTED FOR MONDAY. FOR THE
REST OF THE WEEK THE PATTERN SHIFTS TO THE CLASSIC SUMMER TIME
MONSOONAL FLOW. THIS WILL KEEP AMPLE MOISTURE OVER THE BORDERLAND.
DAYTIME HEATING AND WEAK DISTURBANCES SHOULD SPARK AT LEAST
ISOLATED STORMS EACH AFTERNOON AND EVENING.

&&

.DISCUSSION...
RIDGE ALOFT BEGINNING TO SHIFT NORTH AND AWAY FROM THE CWFA AS A
WEAK TROUGH SLIDES WEST WELL TO OUR SOUTH. THE UPPER LOW SITS OVER
THE YUMA AREA...AND IS AIDING IN STORM PRODUCTION TO OUR WEST. THE 12Z
EPZ SOUNDING SHOWED REDUCED PW...BUT THAT TREND SHOULD BE REVERSING
TODAY AS A MORE SOUTHERLY FLOW ALOFT BEGINS TO BRING MID AND UPPER
MOISTURE BACK OVER THE AREA. ALOFT WARM TEMPERATURES ARE EXPECTED
TO COOL A COUPLE OF DEGREES THIS EVENING. MODELS ARE SPLIT ON THE
POPS FOR THIS EVENING AND FOR MONDAY. PROG SOUNDINGS INDICATE
PLENTY OF INSTABILITY...BUT WITH ARTIFICIALLY HIGH SFC DEWPOINTS.
WILL ALLOW FOR SCATTERED EVENING STORM WEST 2/3RDS AND KEEP THE
EAST 1/3RD ISOLATED. EVE/NIGHT MET MAY HAVE TO UPDATE TO INCREASE
POPS IF THE GFS VORT MAX/DISTURBANCE COMES IN FROM THE SOUTH..BUT
DONT SEE EVIDENCE OF THAT NOW.

MONDAY CONTINUES TO MOISTEN AND DESTABILIZE AS THE UPPER THE LOW
OVER AZ BEGINS TO LIFT AND SHEAR OVER AZ. EXPECT AN INCREASE IN
STORM ACTIVITY...SO SCATTERED POPS IN FCST FOR ALL AREAS. TUESDAY
APPEARS SIMILAR AS THE LOW CONTINUES TO SHEAR OUT OVER THE WESTERN
CWFA. WEDNESDAY COULD BE A TRANSITION DAY...PROBABLY LESS STORM
ACTIVITY. FLOW ALOFT BECOMES MORE SW AS THE UPPER HIGH SHIFTS SE
TOWARD THE GULF. AT THE SURFACE THERMAL TROUGHING TO OUR WEST AND
A LEE TROUGH TO OUR NORTH WILL WORK WITH THE BERMUDA HIGH
EXTENDING INTO TX TO SHIFT MOISTURE OVER THE REGION. FINALLY THE
CLASSIC SW MONSOON PATTERN...ALOFT AND AT THE SURFACE. DEEP
SOUTHERLY FLOW WILL KEEP TROPICAL MOISTURE OVER THE AREA. DAYTIME
HEATING AND WEAK DISTURBANCES SHOULD SPARK AT LEAST ISOLATED
STORMS EACH AFTERNOON AND EVENING.

&&

.AVIATION...VALID 06/002Z-07/00Z...
GENERALLY VFR CONDITIONS. AREAS OF MVFR AND IFR FOR CIGS AND VSBY
IN AND NEAR SHOWERS AND THUNDERSTORMS AFTN/EVE...MAINLY WEST OF A
KTCS-KDNM LINE. ONLY ISOLATED EAST OF SAME LINE. LOW CIGS NEAR
TSTMS WILL OCNLY OBSCR MTN TOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  90  72  92  73 /  20  20  30  20  30
SIERRA BLANCA TX        66  90  66  91  72 /  20  20  30  20  30
LAS CRUCES              69  90  69  91  72 /  20  30  30  20  30
ALAMOGORDO              67  90  67  91  69 /  20  30  30  20  20
CLOUDCROFT              49  66  49  68  51 /  20  30  30  30  20
TRUTH OR CONSEQUENCES   68  89  68  91  70 /  30  30  30  20  30
SILVER CITY             63  82  63  82  65 /  50  30  40  30  30
DEMING                  69  89  69  90  70 /  40  30  30  20  30
LORDSBURG               68  90  68  91  69 /  40  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Aug 5, 10:15 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT SUN AUG 5 2007

NMZ022>025-030>032-TXZ055-056-061745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT.
ISOLATED COVERAGE EXPECTED EAST OF THE RIO GRANDE...MORE WIDESPREAD
STORMS WEST OF THE RIVER. MAIN THREAT IS FOR HEAVY RAINFALL WEST.
LOCAL FLOODING LIKELY IN SOME AREAS...MAINLY OVER SOUTHWEST NEW
MEXICO AND OVER THE GILA. ISOLATED AREAS COULD RECEIVE TWO TO THREE
INCHES...WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS BECOMING ISOLATED TO SCATTERED THROUGH THE
PERIOD...WITH THREAT OF FLOODING DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE LIKELY...ESPECIALLY TO MONITOR HEAVY
RAINS AND FLOODING.

BIRD

In the hours before

Special weather statement, Aug 5, 3:05 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT SUN AUG 5 2007

NMZ022>025-030>032-060115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES
305 PM MDT SUN AUG 5 2007

...ISOLATED STRONG THUNDERSTORMS ACROSS SOUTHWEST AND SOUTHCENTRAL
NEW MEXICO THIS AFTERNOON AND EVENING...

A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE WITH NORMAL MONSOONAL
MOISTURE TO PRODUCE ISOLATED STRONG THUNDERSTORMS OVER THE AREA
THIS AFTERNOON AND EVENING. STORMS MAY PRODUCE WINDS TO 50 MPH
WITH BLOWING DUST...ONE HALF INCH HAIL...AND LOCALLY HEAVY
RAINFALL. STORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS AND WEST
OF A DEMING...TRUTH OR CONSEQUENCES LINE.

MOTORISTS SHOULD BE AWARE OF POSSIBLE LOW VISIBILITY DUE TO DUST
ASSOCIATED WITH STORM OUTFLOWS AND HEAVY RAIN NEAR THE CENTER OF
STORMS.

NEVER DRIVE INTO WATER COVERING A ROADWAY...TURN AROUND...DONT
DROWN.

MACBLAIN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.